Belotero or Botox causing under eye bag? (Photo)

Six weeks ago I had one unit of Botox injected directly under each eye, followed by 1/4 of a syringe of Belotero in each tear trough (four weeks prior to this I had Botox injected into the crows feet). Immediately after treatment I noticed a bag under my left eye that remains there today. Is it overfill of Belotero or fluid retention as a result of lymphedema caused by the Botox? How long will this last? Hyaluronidase to dissolve?

Doctor Answers 14

Belotero or Botox causing under eye bag?

Thank you for your question. Visit your injector and discuss your concerns. In some cases Botox around the crows feet can contribute to under eye bags... In your case you had filler under the eye and should have it looked at. 

Best, 


Toronto Plastic Surgeon
4.9 out of 5 stars 425 reviews

Under eye bags

It's actually probably a combination of both the filler and the botox.  I find that patients who have had tear troughs filled years prior to botox to the eyelid or smile lines can suddenly note more fullness in the area of the filler.  You are right that the botox can inadvertently lead to fluid due to the inhibition of lymphatic flow.  Since you did them close together I would try to wait to see if this improves as the Botox wears off.  It would be ashame to dissolve your filler if indeed the edema is more related to the Botox.  Best of luck.

Katrinka L. Heher, MD
Boston Oculoplastic Surgeon
5.0 out of 5 stars 8 reviews

Belotero related swelling


Thank you for your question.

The hyaluronic based fillers are hydrophilic and 'draw water' from surrounding tissue. The swelling is due to the Belotero and is also likely after Juvederm, etc.

If it does not subside, you can have it dissolved with Vitrase.

Best
Dr Karamanoukian

Swelling after Botox and Belotero

Rebecca,

Thanks for your question and for including the photos.

Botox rarely causes swelling under the eyes especially after 6 weeks.  The Belotero is a hyaluronic acid with is hydrophilic (or draws water in).  You may ask you Plstic Surgeon to dissolve the Belotero using an enzyme injection.

Best of luck.

Dr. T

Douglas Taranow, DO, FACOS
New York Plastic Surgeon
4.8 out of 5 stars 51 reviews

Belotero or Botox causing under eye bag?

Hi Rebecca,

If you noticed the swelling immediately after the treatment session where both Belotero and 1 unit of Botox were used, it is likely the Belotero causing the majority of swelling, and in this case a trial of hyaluronidase may improve your appearance.

One other possibility, however, is that it is the combination of your prior Botox treatment to the crows feet that caused additional weakening of the muscle around the eye so that the swelling became more noticeable after your second treatment. A careful look at your before and after treatment photos may provide some clues.

Nonetheless, I would encourage you to return to your physician injector to decide the next best steps and rest assured that this side effect is not permanent and will improve over time.  

All the best,

Dr. Elizabeth Geddes

Elizabeth Geddes-Bruce, MD, MS
Austin Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

Filler issue

If you have fluid retention it is probably from the filler in that they are hydrophilic( like water). 

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 24 reviews

Eye Swelling from Injection

It is impossible to tell from the photo if the swelling is from the Botox or from the Belotero.  Either way it will take time to go away.  If it is really swollen I would return to your treating physician for him/her to fix this with Vitrase. Please consult an expert injector for the best results.  I don't like Botox directly under the eye for just this reason.  Best, Dr. Green

Puffy lower lid after Belotero and Botox

Botox injected into the lower lid can cause underlying fat to protrude in patients with laxity of the lower lid or if large amounts of botox are used.  It is more likely that the pocket is being produced by the Belotero injected.  A trial of a small amount of hyaluronidase is warranted.

Kyle Coleman, MD
New Orleans Dermatologic Surgeon
5.0 out of 5 stars 7 reviews

Belotero or Botox causing under eye bag?

Hello Rebecca86,

Botox can weaken the muscle which then allows the fat behind the eye to protrude a little more if injected under the eye.  But 1 unit is very minimal of a dose.  Botox would not lead to swelling or fluid retention.  If filler had been placed there, I would imagine it is likely the belotero.  Belotero tends to only last for 3-6 months.  Your options are inject hyaluronidase to remove it or simply wait it out. 

I would discuss your concerns with your injector. 

I hope this helps and good luck. 

William Marshall Guy, MD
The Woodlands Facial Plastic Surgeon
5.0 out of 5 stars 25 reviews

Belotero or Botox causing under eye bag - Belotero!

Belotero is almost certainly the cause of the underlying swelling if it developed within 1-3 days of injection. It will likely settle down on its own, but can sometimes take a week or so. If after 2-3 weeks its still swollen, then I'd use hyaluronidase to dissolve a little bit of it.

Benjamin Barankin, MD
Toronto Dermatologic Surgeon
4.9 out of 5 stars 44 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.